What is this medication?
DICLOFENAC (dye KLOE fen ak) treats joint pain caused by arthritis. It works by decreasing inflammation. It belongs to a group of medications called NSAIDs.
This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.
COMMON BRAND NAME(S): Aspercreme Arthritis Pain Reliever, DICLOPREP, DSG Pak, Motrin Arthritis Pain, Omeca, Solaravix, Solaraze, ValcoPrep-100, VennGel One, Voltaren Arthritis, Voltaren Gel
What should I tell my care team before I take this medication?
They need to know if you have any of these conditions:
- Bleeding disorders
- Coronary artery bypass graft (CABG) within the past 2 weeks
- Heart attack
- Heart disease
- Heart failure
- High blood pressure
- If you often drink alcohol
- Kidney disease
- Large area of burned or damaged skin
- Liver disease
- Low red blood cell counts
- Lung or breathing disease (asthma)
- Receiving steroids like dexamethasone or prednisone
- Smoke cigarettes
- Skin conditions or sensitivity
- Stomach bleeding
- Stomach or intestine problems
- Take medications that treat or prevent blood clots
- An unusual or allergic reaction to diclofenac, other medications, foods, dyes, or preservatives
- Pregnant or trying to get pregnant
How should I use this medication?
This medication is for external use only. Do not take by mouth. Wash your hands before and after use. If you are treating your hands, only wash your hands before use. Do not get it in your eyes. If you do, rinse your eyes with plenty of cool tap water. Use it as directed on the prescription label at the same time every day. Do not use it more often than directed. Keep taking it unless your care team tells you to stop.
Apply a thin film of the medication to the affected area.
If you are using Voltaren or Venngel One, they come with INSTRUCTIONS FOR USE. Ask your pharmacist for directions on how to use this medication. Read the information carefully. Talk to your pharmacist or care team if you have questions.
A special MedGuide will be given to you by the pharmacist with each prescription and refill. Be sure to read this information carefully each time.
Talk to your care team about the use of this medication in children. Special care may be needed.
Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
NOTE: This medicine is only for you. Do not share this medicine with others.
What if I miss a dose?
If you are using Voltaren or Venngel One: If you miss a dose, skip it. Use your next dose at the normal time. Do not use extra or 2 doses at the same time to make up for the missed dose.
If you are using Solaraze: If you miss a dose, use it as soon as you can. If it is almost time for your next dose, use only that dose. Do not use double or extra doses.
What may interact with this medication?
- NSAIDs, medications for pain and inflammation, like ibuprofen or naproxen
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
What should I watch for while using this medication?
Visit your care team for regular checks on your progress. Tell your care team if your symptoms do not start to get better or if they get worse.
Do not take other medications that contain aspirin, ibuprofen, or naproxen with this medication. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many non-prescription medications contain aspirin, ibuprofen, or naproxen. Always read labels carefully.
This medication can cause serious ulcers and bleeding in the stomach. It can happen with no warning. Smoking, drinking alcohol, older age, and poor health can also increase risks. Call your care team right away if you have stomach pain or blood in your vomit or stool.
This medication does not prevent a heart attack or stroke. This medication may increase the chance of a heart attack or stroke. The chance may increase the longer you use this medication or if you have heart disease. If you take aspirin to prevent a heart attack or stroke, talk to your care team about using this medication.
Alcohol may interfere with the effect of this medication. Avoid alcoholic drinks.
This medication may cause serious skin reactions. They can happen weeks to months after starting the medication. Contact your care team right away if you notice fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or, you might notice a red rash with swelling of the face, lips or lymph nodes in your neck or under your arms.
Talk to your care team if you are pregnant before taking this medication. Taking this medication between weeks 20 and 30 of pregnancy may harm your unborn baby. Your care team will monitor you closely if you need to take it. After 30 weeks of pregnancy, do not take this medication.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medication affects you. Do not stand up or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells.
Be careful brushing or flossing your teeth or using a toothpick because you may get an infection or bleed more easily. If you have any dental work done, tell your dentist you are receiving this medication.
This medication may make it more difficult to get pregnant. Talk to your care team if you are concerned about your fertility.
What side effects may I notice from receiving this medication?
Side effects that you should report to your care team as soon as possible:
- Allergic reactions—skin rash, itching, hives, swelling of the face, lips, tongue, or throat
- Bleeding—bloody or black, tar-like stools, vomiting blood or brown material that looks like coffee grounds, red or dark brown urine, small red or purple spots on skin, unusual bruising or bleeding
- Heart attack—pain or tightness in the chest, shoulders, arms, or jaw, nausea, shortness of breath, cold or clammy skin, feeling faint or lightheaded
- Heart failure—shortness of breath, swelling of ankles, feet, or hands, sudden weight gain, unusual weakness or fatigue
- Increase in blood pressure
- Kidney injury—decrease in the amount of urine, swelling of the ankles, hands, or feet
- Liver injury—right upper belly pain, loss of appetite, nausea, light-colored stool, dark yellow or brown urine, yellowing skin or eyes, unusual weakness or fatigue
- Rash, fever, and swollen lymph nodes
- Redness, blistering, peeling, or loosening of the skin, including inside the mouth
- Stroke—sudden numbness or weakness of the face, arm, or leg, trouble speaking, confusion, trouble walking, loss of balance or coordination, dizziness, severe headache, change in vision
Side effects that usually do not require medical attention (report to your care team if they continue or are bothersome):
- Irritation at application site
- Loss of appetite
- Upset stomach
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Where should I keep my medication?
Keep out of the reach of children and pets.
Store at room temperature between 15 and 30 degrees C (59 and 86 degrees F). Do not freeze. Protect from heat.
Get rid of any unused medication after the expiration date.
To get rid of medications that are no longer needed or have expired:
- Take the medication to a medication take-back program. Check with your pharmacy or law enforcement to find a location.
- If you cannot return the medication, check the label or package insert to see if the medication should be thrown out in the garbage or flushed down the toilet. If you are not sure, ask your care team. If it is safe to put it in the trash, empty the medication out of the container. Mix the medication with cat litter, dirt, coffee grounds, or other unwanted substance. Seal the mixture in a bag or container. Put it in the trash.
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy